Florida, 2004

Damaging Wind in Florida, February 24, 2004

February 24, 2004 · NWS MLB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 24, 3:05 AM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Feb 24, 3:05 AM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 AM EST TUE FEB 24 2004

.DISCUSSION...

...RAINFALL TO BECOME WIDESPREAD AND POTENTIAL FOR ORGANIZED LINE OF
STORMS WED...

CURRENTLY...LATEST SFC ANALYSIS INDICATES THE FRONTAL BOUNDARY HAS
SAGGED SOUTH INTO THE NORTHERN PORTION OF CENTRAL FLORIDA. THE
BOUNDARY CONTINUES TO BE THE FOCUS FOR NIGHT TIME SHOWERS MOVING
ASHORE FROM THE GULF AREA. STRONGER UPPER SUPPORT REMAINS GENERALLY
TO THE NORTH OF THE AREA AND SHOWERS HAVE NOT BEEN PROGRESSING TOO
FAR SOUTH INTO MORE STABLE AIRMASS LOCATED OVER CENTRAL FL.

TODAY...TODAY WILL BE THE BEGINNINGS OF A WET PERIOD THROUGH MIDWEEK
WITH ABOVE BOUNDARY PROVIDING THE FOCUS FOR HIGH PRECIPITATION
COVERAGE...ESPECIALLY OVER THE NORTHERN PORTION OF THE FORECAST
AREA. GFS AND ETA INDICATE DEVELOPING WAVE ALONG THE BOUNDARY LIFTS
NORTHEAST OF THE REGION THROUGH THE DAY WITH FIRST IN A SERIES OF
UPPER WIND MAXIMA PULLING AWAY FROM THE SOUTHEAST. UPPER SUPPORT
REMAINS ON THE HIGH SIDE OVER THE NORTH WITH GUID NOS SUPPORTING
LIKELY POPS FOR THE NORTHERN MOST SECTIONS WITH WARM SECTOR
CONVECTION FOR THE REMAINDER OF THE AREA WITH LOWEST NOS OVER THE
TREASURE COAST...WHICH IS MOST REMOVED FROM BOUNDARY EFFECTS AND
UPPER SUPPORT. CONSIDERABLE CLOUDINESS AREA WIDE WITH HIGHER TEMPS
IN AREAS SOUTH THAT ARE REMOVED FROM EARLY PCPN.

TONIGHT...UPSTREAM TROUGH DIGS INTO THE GULF WITH JET MAXIMA DIGGING
AROUND BASE OF FEATURE. COMBINATION OF HIGH MOISTURE AND STRONG
ASCENT WILL INCREASE PCPN COVERAGE SUBSTANTIALLY OVERNIGHT WITH
NUMEROUS SHOWERS AND EMBEDDED STORMS ACROSS ALL BUT THE SOUTHERNMOST
ZONES. NOT SURE OF TIMING AT THIS POINT BUT THERE WILL HAVE TO
ADDRESS POSSIBILITY OF ORGANIZED CONVECTIVE LINE APPROACHING THE
FORECAST AREA EARLY WED. LIKELY COVERAGE WILL BE USED OVER THE
NORTHERN HALF OF AREA TO ACCOUNT FOR THIS.

WEDNESDAY/WEDNESDAY NIGHT...5H CUTOFF LOW NEAR THE TX/LA COAST WED
MORN AND MOVES ALONG EAST WITH 120KT JET MAX OVER GULF. GOOD LARGE
SCALE ASCENT OVER REGION AND MAY HAVE ONGOING STRONG CONVECTION AT
THE START OF WEDNESDAY. BY LATER IN THE DAY GFS INDICATING THE BEST
LIFT SHIFTS TO THE SOUTHERN HALF COASTAL SECTIONS. ETA/GFS STILL NOT
IN AGREEMENT ON SURFACE LOW DEVELOPMENT/LOCATION...WHICH WILL AFFECT
NATURE AND DEGREE OF SEVERE WEATHER THREAT. WHAT LOOKS MORE CERTAIN
AT THIS POINT IS A HIGH PRECIP COVERAGE...AND THE POTENTIAL FOR AN
ORGANIZED LINE OF STORMS TO SWEEP THROUGH THE PENINSULA. WILL NUDGE
POPS UP TO CATEGORICAL AND ADDRESS THE STORM POTENTIAL AND REMAINING
UNCERTAINTIES IN THE HWO.

THURS THRU SAT...FORECAST REMAINS COMPLICATED DURING THE LATE WEEK.
ETA AND GFS DIFFER ON THE EXACT PLACEMENT BUT BOTH HAVE SURFACE LOWS
OFF THE FL EAST COAST AND NE GULF AT 12Z THURS. THE 00Z RUN OF GFS
INDICATES UPPER TROF WILL SPIN UP YET ANOTHER SURFACE LOW OFF THE NE
FL COAST THURS NIGHT. PGRAD TIGHTENS DURING FRIDAY BETWEEN THIS LOW
AND HIGH PRESSURE DROPPING DOWN TO THE CAROLINAS. IF THIS OCCURS AS
INDICATED...A BRISK NORTHEAST FLOW WILL DEVELOP THAT WILL PERSIST
INTO EARLY SAT THEN BEGINS TO RELAX AS LOW PULLS FARTHER OFFSHORE.
AREA COULD ALSO HAVE SOME WRAP AROUND PRECIP FROM THE LOW. NOT
HIGHLY CONFIDENT IN THIS SCENARIO JUST YET...FOR NOW MAY INDICATE A
MORE CONSERVATE VERSION OF THIS SOLUTION WITH WINDS/POPS LOWER THAN
INDICATED.

&&

.MARINE...WINDS AT BUOY 41009 GUSTING ABOVE 20KT PRESENTLY. WILL ADD
AN EXERCISE HEADLINE WITH MORNING PACKAGE FOR WINDS. WITH SWLY
COMPONENT TO WINDS THE HIGHEST SEA HEIGHTS WILL BE WELL OFFSHORE.
UNCERTAINTY REMAINS IN LATER PERIODS AS GFS DEVELOPS LOW OFFSHORE...
WAVE WATCH MODEL INDICATING SIG SEA HEIGHTS WILL INCREASE THURS
THROUGH SAT DUE IN PART TO WINDS INCREASING ON BACK SIDE OF LOW AND
A LONG PERIOD SWELL MOVING INTO THE AREA FROM THE LOW. SINCE THE
DEVELOPMENT AND STRENGTH OF THIS LOW STILL IN QUESTION...HAVE TONED
DOWN EXTENT OF SEA HEIGHT INCREASE AND WINDS IN THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  62  72  61 /  60  70  80  40
MCO  79  64  74  61 /  50  70  80  50
MLB  81  65  76  62 /  40  50  80  50
VRB  81  65  76  62 /  30  50  80  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM...GLITTO
Hazardous weather outlook, Feb 24, 11:00 AM EST, 1 hour 40 minutes before
EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
11 AM EST TUE FEB 24 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
242100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
11 AM EST TUE FEB 24 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...TORNADO WATCH UNTIL 4 PM FOR BREVARD...LAKE...ORANGE...OSCEOLA...
SEMINOLE AND VOLUSIA COUNTIES...

A NEARLY STATIONARY OUTFLOW BOUNDARY IS PROVIDING THE FOCUS FOR
STRONG AND POTENTIALLY SEVERE STORMS ACROSS CENTRAL FLORIDA THROUGH
THE AFTERNOON. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS IN THE WATCH AREA AS THEY MOVE EAST AND ENCOUNTER
AN INCREASINGLY UNSTABLE AIRMASS OVER EAST CENTRAL FLORIDA. ISOLATED
TORNADOES ARE ALSO POSSIBLE. IN ADDITION...PERSISTENT RAIN WILL
ACCUMULATE ONE TO TWO INCHES MAINLY NORTH OF THE ORLANDO METRO AREA.

OVER THE MARINE AREA...STORMS ARE EXPECTED TO MOVE EASTWARD FROM THE
LAND AREAS OFFSHORE. BOATERS PLANNING TO VENTURE OVER THE COASTAL
AND ATLANTIC WATERS MAY EXPERIENCE WIND GUSTS EXCEEDING 35 KNOTS
THIS AFTERNOON. KEEP AN EYE TO THE WEST AND PREPARE TO SEEK SAFE
HARBOUR IS A STORM APPROACHES YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE GULF OF MEXICO
ON WEDNESDAY AND MOVE NORTHEAST TOWARD THE STATE. STRONG WINDS AND
INCREASING LIFT IN THE ATMOSPHERE WILL ALLOW FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVER CENTRAL FLORIDA ON
WEDNESDAY. RESIDENTS AND VISITORS IN EAST CENTRAL FLORIDA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER DEVELOPING ON
WEDNESDAY.

THIS IS HAZARDOUS WEATHER AWARENESS WEEK. NOW IS A GOOD TIME TO
REVIEW YOUR PERSONAL AND FAMILY SAFETY ACTION PLANS.

AN UPDATE TO THIS DEVELOPING WEATHER SITUATION WILL BE BROADCAST
LIVE ON NOAA WEATHER RADIO AT 2 PM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO SELF ACTIVATE IF A WARNING IS ISSUED FOR YOUR
COUNTY. ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

SK

In the hours before

Special weather statement, Feb 24, 8:31 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
831 AM EST TUE FEB 24 2004

FLZ045-144-241415-
ORANGE-SOUTHERN LAKE COUNTY-
831 AM EST TUE FEB 24 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL SOUTHWESTERN LAKE COUNTY...SOUTHWESTERN ORANGE COUNTY...

AT 826 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 30 MILES WEST
OF ANIMAL KINGDOM...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CLERMONT AND DISNEY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

RL
Special weather statement, Feb 24, 12:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1231 PM EST TUE FEB 24 2004

FLZ147-241815-
NORTHERN BREVARD COUNTY-
1231 PM EST TUE FEB 24 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHERN BREVARD COUNTY...
...TORNADO WATCH IS IN EFFECT UNTIL 4PM...

AT 1226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 9 MILES WEST
OF TITUSVILLE AIRPORT...MOVING EAST AT 30 MPH. THIS STORM WILL
EFFECT THE TITUSVILLE AND KENNEDY SPACE CENTER AREA AND MOVE OVER
THE COASTAL WATERS OFFSHORE CAPE CANAVERAL.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The radar

The Melbourne radar (KMLB), 56 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
February 24, 12:40 PM EST
Where
Brevard County, Titusville
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.600, -80.800

Titusville airport measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385891.